New Mexico, 2012High Wind in New Mexico, February 23, 2012
February 23, 2012 · NWS MAF · 1 event in 1 county or zone
A passing upper trough resulted in high winds in the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper trough resulted in high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 23, 10:42 AM MST, 18 minutes earlier.
Area forecast discussion, Feb 23, 10:42 AM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1142 AM CST THU FEB 23 2012
.UPDATE...
UPDATE TO ADD EDDY AND LEA COUNTIES IN NEW MEXICO TO THE HIGH WIND
WARNING.
&&
.DISCUSSION...
WESTERLY WINDS ARE STRONG ENOUGH IN THE GUADALUPE MOUNTAINS FOR THE
DEPARTMENT OF TRANSPORTATION TO CLOSE GUADALUPE PASS. IN
ADDITION...STRONGER WINDS WERE MIXING DOWN OVER SOUTHEAST NEW MEXICO
RESULTING IN WIND SPEEDS OF 35 TO 45 MPH...GUSTS OVER 60 MPH AND
BLOWING DUST REDUCING VISIBILITIES TO LESS THAN 100 FEET AT TIMES.
CONSIDERING ALL OF THE ABOVE...WILL UPGRADE THE WIND ADVISORY OVER
SOUTHEAST NEW MEXICO TO A HIGH WIND WARNING...AND BLOWING DUST
ADVISORY. AT THIS TIME...DO NOT THINK THESE STRONGER WINDS WILL
AFFECT LOCATIONS FURTHER EAST...OR SOUTH...SO WILL SEND AN UPDATE
FOR THE ABOVE CHANGES SHORTLY. 67
&&
.PREV DISCUSSION... /ISSUED 1057 AM CST THU FEB 23 2012/
UPDATE...
UPDATE TO EXPAND THE WIND ADVISORY OVER THE MARFA AND STOCKTON
PLATEAUS...THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.
DISCUSSION...
WESTERLY WINDS HAVE INCREASED TO 30 TO 35 MPH IN SEVERAL LOCATIONS
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS LATE THIS MORNING.
EXPECT THESE WINDS TO PERSIST THROUGH MID AFTERNOON WHEN THE
STRONGER WINDS THROUGH THE ATMOSPHERIC COLUMN SHIFT EAST OF THE
AREA. THEREFORE...WILL EXPAND THE WIND ADVISORY TO INCLUDE THE
MARFA PLATEAU...STOCKTON PLATEAU...AND POINTS TO THE NORTH. WILL
RUN THE ADVISORY TO 24/00Z...ALTHOUGH WIND SPEEDS MAY DECREASE IN
SOME OF THESE AREAS PRIOR TO THEN. HAVE ALSO INCREASED THE WINDS IN
THE GUADALUPE AND DAVIS MOUNTAINS WHERE GUSTS OVER 75 MPH HAVE
OCCURRED IN THE GUADALUPES...AND NEAR 70 MPH IN THE DAVIS
MOUNTAINS. THE REST OF THE FORECAST IS IN GOOD SHAPE AND MADE ONLY
MINOR CHANGES TO THE DEWPOINT GRIDS. THE UPDATE WILL FOLLOW
SHORTLY.
AVIATION...
GUSTY WESTERLY WINDS WILL PERSIST ACROSS SOUTHEAST NEW MEXICO AND
WEST TEXAS THIS AFTERNOON. SUSTAINED SPEEDS WILL ROUTINELY ECLIPSE
25KT WITH GUSTS OF 45 TO 50KT POSSIBLE. JUST AS WINDS DECREASE LATE
THIS AFTERNOON/EARLY EVENING...A STRONG COLD FRONT WILL VEER WINDS
TO THE NORTH AND NORTHEAST WITH SUSTAINED WINDS OF 20 TO 25KT
EXPECTED BEHIND THE FRONTAL BOUNDARY FROM ROUGHLY 24/01Z TO 24/04Z
SOUTH. GUSTS AROUND 35KT WILL BE POSSIBLE TOO. WINDS SHOULD SETTLE
TO 10 TO 15KT FROM NORTH TO SOUTH LATE TONIGHT. BLOWING DUST COULD
BRIEFLY DROP VISIBILITIES TO MVFR BEHIND THE FRONT. VFR CONDITIONS
WILL PREVAIL THROUGHOUT THE REST OF THE TAF PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 83 37 56 33 / 0 0 0 0
CARLSBAD NM 83 38 56 28 / 0 0 0 0
DRYDEN TX 90 47 62 38 / 0 0 10 10
FORT STOCKTON TX 83 39 55 41 / 0 0 0 0
GUADALUPE PASS TX 70 38 51 32 / 0 0 0 0
HOBBS NM 78 34 55 30 / 0 0 0 0
MARFA TX 73 35 52 22 / 0 10 0 0
MIDLAND INTL AIRPORT TX 84 34 55 31 / 0 0 0 0
ODESSA TX 83 38 54 33 / 0 0 0 0
WINK TX 85 37 58 30 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
BLOWING DUST ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...RED FLAG WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
&&
67/10Hazardous weather outlook, Feb 23, 10:57 AM MST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1157 AM CST THU FEB 23 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1157 AM CST THU FEB 23 2012 /1057 AM MST THU FEB 23 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WEST WINDS OF 40 TO 60 MPH WITH GUSTS OF 70 TO 80 MPH WILL
CONTINUE ACROSS THE GUADALUPE...DAVIS AND APACHE MOUNTAINS TODAY.
A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST OR 5 PM MST
TODAY.
HIGH WINDS WILL ALSO AFFECT THE SOUTHEAST NEW MEXICO PLAINS
THROUGH THIS AFTERNOON. SPEEDS OF 40 TO 45 MPH AND GUSTS AROUND 65
MPH WILL RESULT IN AREAS OF BLOWING DUST. A HIGH WIND WARNING...
AND BLOWING DUST ADVISORY...IS NOW IN EFFECT FOR SOUTHEAST NEW
MEXICO UNTIL 5 PM MST.
VERY WINDY CONDITIONS CAN ALSO BE EXPECTED ACROSS ALL BUT THE BIG
BEND AND LOWER TRANS PECOS REGIONS ACROSS WEST TEXAS. A WIND
ADVISORY IS IN EFFECT UNTIL 6 PM CST FOR WEST WINDS OF 25 TO 35
MPH WITH GUSTS OF 55 TO 60 MPH.
CRITICAL FIRE WEATHER CONDITIONS WILL PREVAIL ACROSS ALL OF
SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH THE AFTERNOON. HIGH
TEMPERATURES WILL WARM TO NEARLY 15 DEGREES ABOVE NORMAL WHICH
WILL DROP RELATIVE HUMIDITY VALUES TO THE SINGLE DIGITS AND TEENS.
SINCE FIRE DANGER WILL BE HIGH TO VERY HIGH AREAWIDE...A RED FLAG
WARNING IS IN EFFECT FOR ALL OF SOUTHEAST NEW MEXICO AND WEST
TEXAS UNTIL 6 PM CST. RESIDENTS ARE URGED TO AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Feb 23, 10:20 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1120 AM CST THU FEB 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM NON-TSTM WND GST PINE SPRINGS 31.89N 104.81W
02/23/2012 M78.00 MPH CULBERSON TX PUBLIC
TX DOT CLOSED GUADALUPE PASS DUE TO HIGH WINDS.
&&
K.HHigh Wind, Guadalupe Mountains of Eddy County
- When
- February 23, 11:00 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, February 23 to 24, 20121 death · 14 events
- Winter Storm in Illinois, February 23 to 24, 20121 death · 2 events
- Hail and Strong Wind in Mississippi, February 23 to 24, 2012$753,000 · 1 in hail · 8 events
- High Wind in Nebraska, February 23, 2012$30,000 · 6 events
- Lightning Strike in South Carolina, February 23, 2012$20,000 · 1 event
- Winter Weather in Iowa, February 23 to 24, 201215 events
- Heavy Snow in Michigan, February 23 to 24, 201214 events
- Winter Weather in Missouri, February 23 to 24, 201210 events
- Winter Weather in Illinois, February 23 to 24, 20127 events
- High Wind in New Mexico, February 23, 201269 kt wind · 6 events
- High Wind in Nebraska, February 23, 20125 events
- Winter Storm and Winter Weather in Colorado, February 23, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362187.